Illinois, 2020

Flash Flooding and Damaging Winds in Illinois, June 22, 2020

June 22, 2020 · NWS ILX · 15 events in 8 counties and zones

Several clusters of strong to severe thunderstorms developed across central Illinois in advance of a cold front during the afternoon and evening of June 22nd. Some of the storms produced damaging wind gusts of around 60mph and locally heavy downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several clusters of strong to severe thunderstorms developed across central Illinois in advance of a cold front during the afternoon and evening of June 22nd. Some of the storms produced damaging wind gusts of around 60mph and locally heavy downpours. Flash flooding was observed across portions of Macon, Christian, Piatt, and Champaign counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 11:54 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 11:54 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 1110 AM CDT Mon Jun 22 2020

Scattered thunderstorms are possible this afternoon and evening,
as a cold front moves into the area. Locally heavy rain, gusty
winds, and dangerous lightning area possible. Dry weather is
expected for Tuesday and Wednesday, along with cooler and less
humid conditions.

&&

.UPDATE...
Issued at 1110 AM CDT Mon Jun 22 2020

Upper trof was pushing into IA/MO late this morning with several
shortwaves noted on water vapor imagery. At the surface, 1009 mb
low pressure was analyzed along the front in northwest MO. Outflow
from an earlier thunderstorm complex which grazed the far
northwest CWA had pushed near a Danville to St. Louis line at 11
am. This will likely be a focus for isolated/scattered
thunderstorm development through early afternoon. Beyond that we
expect to see an overall increase in thunderstorm coverage by mid
to late afternoon, as forcing increases ahead of the wave and
front to the west. Modest shear and mid level lapse rates will
promote some stronger storms, with pulse downburst wind gusts
being the main severe threat. Slow storm motion and an increasing PW
airmass (1.8-1.9" by 00z) will lead to a locally heavy rain threat
with the stronger storms, capable of dumping a couple inches of
rain in less than one hour. Raised highs a few degrees into the
upper 80s except mid 80s northwest of the IL River. With dewpoints
near 70F, peak afternoon heat indices will reach 90-95.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 311 AM CDT Mon Jun 22 2020

Starting the morning off dry across central and southeast
Illinois, although some light patchy fog has begun to develop
across southeast Illinois this morning. This should spread across
southeastern Illinois and some locations in eastern Illinois, as
current reports indicate much of Indiana under patchy fog. This is
due to the clear skies, and abundant sfc moisture evaporating, and
is expected to burn off quickly after sunrise.

Looking at radar trends over the past few hours, watching a
developing cluster of storms in northern MO and south central IA.
These continue a slow ene progression, and should track across the
Mississippi through the morning. Some of this storms are expected
to clip portions of the CWA, mainly ne of the IL River Valley.
Model depiction has this line lifting into northern IL through
the morning, holding dry conditions in place throughout much of
the coverage area. As the cold front begins to approach the
Midwest this afternoon, expecting shower and storm activity to
ramp up and overspread the region. A Marginal Risk for severe
storms covers the entire ILX CWA today, with the main threats
being wind damage and hail. With saturated soils, and the numerous
areas of water lingering from the past couple of days, some
flooding could occur today with storms.

This system will finally push through the region tonight, bringing
cooler air to the region, along with drier conditions.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 311 AM CDT Mon Jun 22 2020

With the cooler air filtering in, highs are only forecast in the
upper 70s to low 80s Tuesday and Wednesday. Also expecting lower
Td values, which will bring relief in terms of atmospheric
moisture across the region.

Unfortunately, the Low pressure system in the upper levels does
not quickly exit the area behind fropa. The sfc Low will lift
through the lower Great Lakes region into eastern Canada by
Wednesday morning, however with the cyclonic rotation, light
moisture could be ushered through the upper Midwest into the local
area Tuesday afternoon. This could bring light drizzle or showers
to the region, mainly along and northeast of I-74. This pattern
will also hold clouds overhead of the region, aiding the cooler
temperatures around the Midwest through mid-week.

Warmer conditions begin to return during the second half of the
work week. Again with the continuation of weak upper level
cyclonic pattern flow, as the Low slides ne, chances for light
precip will linger into the second half of the week. These chances
will be limited, however cannot rule out the possibility.

High pressure tries to ridge into se US late week, but will be
over- powered by the flattening pattern due to another approaching
Low pressure system from the western US. This looks to track
through the central Plains next weekend, bringing another sfc Low
through the upper Plains/Midwest. It appears the ridge will
provide some directional movement of next weekend's
precip...however this will need to be monitored for changes, which
could bring more precip into the region with a southerly track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 22 2020

A couple of boundaries will be the focus for convective
development in central and eastern IL this afternoon through the
evening. A weak outflow boundary from early morning t-storms
extended from just east of Taylorville toward KCMI-KIKK. Isolated
showers and t-storms have already developed along this boundary,
and will continue to do so as the atmosphere continues to become
more unstable early this afternoon.

In addition, low pressure in southeast IA was along a front that
extended from eastern Iowa through central MO. This front will
advance toward central IL early this evening, and into eastern IL
by late evening. This will be the main focusing mechanism for
t-storms and periodic MVFR conditions, mainly due to lower
visibility in moderate/heavy showers. Transitioned all of the
t-storms out of central IL between 02-04z, and in eastern IL by
06z. Should see some lingering showers behind the front, along
with MVFR ceilings after 06z. Increasing subsidence behind the
front and increasing northwest winds after daybreak should break
up the ceilings and return conditions to VFR levels.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...25
SYNOPSIS...25
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Miller
Hazardous weather outlook, Jun 22, 11:01 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1201 PM CDT Mon Jun 22 2020

ILZ027>031-036>038-040>057-061-231715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
evening. Some of the storms could be severe, with damaging winds
and hail the main threats. Very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-231715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
tonight. Some of the storms could be strong to severe this
afternoon and this evening, with strong winds and hail the main
threats. Very heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

25

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
June 22, 2:24 PM CST to 2:29 PM CST
Where
Sangamon County, Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
39.580, -89.750

A tree was blown onto a house.

Thunderstorm Wind, Sangamon

When
June 22, 2:28 PM CST to 2:33 PM CST
Where
Sangamon County, Glenarm
Measured
52 kt (60 mph) estimated gust
Property damage
$21,000
Reported by
Emergency Manager
Coordinates
39.620, -89.650

Three power poles were snapped.

Thunderstorm Wind, Sangamon

When
June 22, 2:30 PM CST to 2:35 PM CST
Where
Sangamon County, 0.53 mi SSE of Cimic
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.573, -89.646

A semi was blown over on northbound I-55 near Divernon.

Thunderstorm Wind, Sangamon

When
June 22, 2:30 PM CST to 2:35 PM CST
Where
Sangamon County, Glenarm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -89.650

Three 12-inch diameter 20-foot long trees were blown down onto a driveway.

Thunderstorm Wind, Sangamon

When
June 22, 2:35 PM CST to 2:40 PM CST
Where
Sangamon County, 2.07 mi S of Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.640, -89.700

Several large tree limbs were blown down onto a road.

Thunderstorm Wind, Sangamon

When
June 22, 2:40 PM CST to 2:45 PM CST
Where
Sangamon County, 2 mi E of Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.670, -89.662

Two 1.5 to 2-foot diameter trees were blown down. One of the trees fell onto a fence.

Thunderstorm Wind, Knox

When
June 22, 3:45 PM CST to 3:50 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Several trees were blown down in Galesburg.

Thunderstorm Wind, Knox

When
June 22, 3:50 PM CST to 3:55 PM CST
Where
Knox County, East Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.950, -90.300

Several trees were blown down in East Galesburg.

Flash Flood, Macon

When
June 22, 4:20 PM CST to 9:15 PM CST
Where
Macon County, 1.06 mi NW of Harristown to 1.64 mi SW of Harristown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.861, -89.094

Water was flowing over numerous roads in and around Harristown.

Flash Flood, Macon

When
June 22, 4:20 PM CST to 9:15 PM CST
Where
Macon County, 1.99 mi ENE of Bearsdale to 1.68 mi WNW of Knights
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.895, -88.988

A few viaducts were flooded in Decatur.

Flash Flood, Christian

When
June 22, 5:00 PM CST to 9:15 PM CST
Where
Christian County, 1.28 mi N of Stonington to 1.51 mi N of Stonington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.648, -89.200

Water was flowing across a road on the northwest side of Stonington. The road was barricaded to prevent traffic.

Flash Flood, Peoria

When
June 22, 5:17 PM CST to 8:30 PM CST
Where
Peoria County, 2.51 mi S of Oak Hill to 0.64 mi WNW of Hanna City Af Statio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.744, -89.866

Street flooding occurred on Cottonwood and Eden Road northwest of Hanna City.

Flash Flood, Shelby

When
June 22, 6:00 PM CST to 8:45 PM CST
Where
Shelby County, 2.54 mi WSW of Duvall to 0.93 mi WSW of Duvall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.459, -88.815

Water was flowing across Route 128 just north of Shelbyville.

Flash Flood, Champaign

When
June 22, 6:00 PM CST to 8:29 PM CST
Where
Champaign County, 3.35 mi W of Mahomet to 3.31 mi W of Mahomet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.209, -88.462

Parts of Highway 150 were flooded and barricaded from the Piatt County border eastward to Mahomet.

Flash Flood, Piatt

When
June 22, 6:08 PM CST to 8:29 PM CST
Where
Piatt County, 0.71 mi WSW of Mansfield to 1.72 mi ESE of Mansfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.218, -88.513

Parts of Highway 150 were flooded from Mansfield eastward to the Champaign County border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896157, 896159, 896161, 896162, 896163, 896164, 896166, 896167, 896147, 896168, 896153, 896172, 896155, 896174, 896173.